Hail, Burt
- When
- March 6, 2:00 PM CST to 2:01 PM CST
- Where
- Burt County, 0.69 mi N of Oakland
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.840, -96.470
An intense shortwave trough crossed the central and northern Plains during the day on March 6th. This resulted in a strong cold front that swept through eastern Nebraska and western Iowa during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An intense shortwave trough crossed the central and northern Plains during the day on March 6th. This resulted in a strong cold front that swept through eastern Nebraska and western Iowa during the afternoon. Although moisture was limited ahead of the cold front, strong forcing associated with the front and cold temperatures aloft created an atmosphere favorable for strong thunderstorms. The thunderstorms were generally wind and hail producers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 6, 11:27 AM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1127 AM CST Mon Mar 6 2017
.SHORT TERM...(Today through Wednesday)
Issued at 245 AM CST Mon Mar 6 2017
Plenty of issues to deal with in the short term, strong winds, Red
Flag Warning conditions, potential for thunderstorms. Did not go
with a High Wind Warning for any of our area at this time, since
confidence was not high enough, BUT there is POTENTIAL that winds
may get strong enough for that later this afternoon. Most likely
area would be northeast Nebraska, where models show pretty strong
descending motion on the 295K isentropic surface. But actually a
good portion of the forecast area might see sustained winds of
over 40 mph. High wind warnings are issued for sustained winds of
40 mph or gusts of 58 mph or more.
Large scale pattern features a mid tropospheric trough to our
west, and height falls of up to 100 meters over the past 12 hours
were observed at 00Z over parts of Utah and Nevada. The bulk of
the energy associated with that will stay to our northwest or
north. Low level moisture continued to stream northward, with a 7
degree 850 mb dewpoint at KOAX last evening and a 4 degree 850 mb
dewpoint at KMPX. Thermal ridge at 850 mb was a bit farther to the
west...from New Mexico up into western South Dakota. Surface
analysis early this morning showed low pressure over the high
plains and strong southerly flow over our area. Winds in Kansas
have been hitting advisory criteria at times. Will bump up the
start time of our wind advisory to 16z and include all counties.
Decent low level jet has formed and RAP model suggests that 1 km
winds will remain in the 40 to 55 knot range at least into mid
morning. There will be increasing instability from late morning
into early afternoon, and included a chance of thunderstorms for
the far eastern parts of Nebraska and all of southwest Iowa. The
experimental HRRR seemed to have a decent handle on possible
evolution, with storms initially developing between 19z and 21z
over far southeast Nebraska into southwest Iowa. There should be a
narrow ribbon of ML CAPE values of over 1500 J/KG and adequate
shear for storm organization. That should move east/southeast of
our area by 00Z. Have highs mainly from around 70 to the mid 70s.
Some upper 70s are possible from southeast Nebraska into western
Iowa and it may only reach the mid 60s in our far western counties
of northeast Nebraska.
Strong winds will continue into the early evening, then decrease
some overnight. Surface low by 00Z should be over northeast North
Dakota, with the cold front curving down through Minnesota,
western Iowa and then into northeast Kansas. Rain chances in our
area look low after the early evening.
Brisk westerly winds and low afternoon relative humidities will
create elevated fire danger for Tuesday even though highs should
only reach the 50s to around 60. Wednesday should still be dry and
a little warmer, with weaker westerly winds.
.LONG TERM...(Wednesday night through Sunday)
Issued at 245 AM CST Mon Mar 6 2017
Fast nearly zonal flow aloft will be in place over much of the
CONUS from Wednesday night into Friday night. General consensus is
that a weak trough will move through the region around Saturday.
Will include some low POPs for rain/snow Thursday night into
Friday, which is based mostly on the Canadian model. The 00Z GFS
and ECMWF were mainly dry in those periods, keep the precipitation
farther north. There is better model agreement from Friday night
into Saturday morning for rain and snow. Too early to give much
consideration to specific snow accumulation potential but there
may be a few inches. Liquid equivalents of 0.25 to 0.50 seem
possible.
Another disturbance could bring a mix of rain and snow by Sunday
into Sunday night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1127 AM CST Mon Mar 6 2017
An intense surface low located along the SD-ND border north of
KABR as of 17z will develop northeast while an associated dryline
surges east through the mid MO Valley. With the passage of this
boundary, strong south winds will veer to southwest and then west
with gusts to 40-50 kt possible. Some relaxation of the surface
gradient is expected later tonight. Otherwise, expect VFR
conditions to prevail through the forecast period.
&&
.FIRE WEATHER...
Issued at 230 AM CST Mon Mar 6 2017
Extremely dry and windy conditions are expected Monday as southwest
then west winds develop ahead of and behind a cold front. Relative
humidities well below 20 percent are expected for much of eastern
Nebraska, with winds easily gusting over 40 mph.
Will expand the Red Flag Warning into Iowa, so all of our area
will be in a warning from 18z to 02z. RH values probably will not
be low enough in Iowa until mid or late afternoon, but it should
meet criteria.
Conditions do not look quite as bad for Tuesday, but decided after
coordinating with other offices to issue a Fire Weather Watch for
our Nebraska counties for Tuesday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 8 PM CST this evening for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
Red Flag Warning until 8 PM CST this evening for NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
Fire Weather Watch from Tuesday morning through Tuesday evening
for NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
088>093.
IA...Red Flag Warning until 8 PM CST this evening for IAZ043-055-056-
069-079-080-090-091.
Wind Advisory until 8 PM CST this evening for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Mead
FIRE WEATHER...MillerHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1120 AM CST Mon Mar 6 2017 NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- 070730- KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON- CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1120 AM CST Mon Mar 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds and unseasonably warm temperatures will contribute to very dangerous fire weather conditions this afternoon into evening. As a result, a red flag warning is in effect until 8 PM. A wind advisory is also in effect until 8 PM. Wind gusts as high as 45 to 55 mph are possible this afternoon into evening. There is also a slight chance of thunderstorms in far southeast Nebraska late this afternoon into evening. While an isolated strong storm is possible, the greater severe weather threat will develop to the east of the area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A fire weather watch is in effect for Tuesday. There is a chance of light snow over parts of the area from Thursday night into Friday morning, then again from Friday night into Saturday morning. There is also a chance for light snow for parts of the area Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. IAZ043-055-056-069-079-080-090-091-070730- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE- 1120 AM CST Mon Mar 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND WEST CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds and unseasonably warm temperatures will contribute to very dangerous fire weather conditions this afternoon into evening. As a result, a red flag warning is in effect until 8 PM. A wind advisory is also in effect until 8 PM. Wind gusts as high as 45 to 55 mph are possible this afternoon into evening. There is also a chance of thunderstorms later this afternoon into evening, mainly east of a Sidney to Red Oak line. While an isolated strong storm is possible, the greater severe weather threat will develop to the east of the area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY There is a chance of light snow over parts of the area from Thursday night into Friday morning, then again from Friday night into Saturday morning. There is also a chance for light snow for parts of the area Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND DMG LINCOLN 40.82N 96.69W
03/06/2017 LANCASTER NE PUBLIC
WIND GUSTS CAUSED TRAMPOLINE TO GET THROWN INTO HOUSE.ONE
LEG DEEPLY EMBEDDED INTO SIDE WALL. PICTURE SENT TO OAX.
&&
DEESpecial Weather Statement National Weather Service Omaha/Valley Nebraska 157 PM CST MON MAR 6 2017 NEZ044-045-051-062045- Saunders NE-Washington NE-Dodge NE- 157 PM CST MON MAR 6 2017 ...Significant Weather Advisory for WEST CENTRAL WASHINGTON...EASTERN DODGE AND NORTHWESTERN SAUNDERS COUNTIES UNTIL 245 PM CST... At 156 PM CST, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Prague, or 32 miles east of Columbus, moving northeast at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fremont, North Bend, Hooper, Cedar Bluffs, Nickerson, Morse Bluff, Winslow, Camp Eagle, Camp Cedars and Fremont Lakes State Recreation Area. This includes the following highways... Highway 275 in Nebraska between mile markers 135 and 140. Highway 30 in Nebraska between mile markers 414 and 426. Highway 77 in Nebraska between mile markers 117 and 126. LAT...LON 4127 9668 4137 9685 4167 9660 4157 9634 TIME...MOT...LOC 1956Z 211DEG 46KT 4136 9674 MEAD
The Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Spotters estimated wind gusts to 70 mph in the area. This resulted in some large limbs being blown down.
A roof was lifted off a 4 season room on a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676376, 676377, 676391, 676380, 676379, 676381, 676382, 676383, 676384, 676385, 676389, 676387.